Alert archive / Oregon / Gale Warnings in 2021

Gale Warning 47, NWS Portland, OR

December 17, 2021

NWS Portland, OR issued this gale warning at Dec 17, 2021, 2:38 PM PST. It took effect at Dec 17, 2021, 9:00 PM PST. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 17, 2021, 2:38 PM PST (22:38 UTC)
In effect from
Dec 17, 2021, 9:00 PM PST
Expired
Dec 18, 2021, 4:00 PM PST
In force
19 hr
Issued by
NWS Portland, OR

The text

As transmitted.

701 
WHUS76 KPQR 172238
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
238 PM PST Fri Dec 17 2021

PZZ210-172345-
/O.CAN.KPQR.SC.Y.0221.000000T0000Z-211218T0200Z/
Columbia River Bar-
238 PM PST Fri Dec 17 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Conditions not expected to reach small craft criteria.

$$

PZZ270-181200-
/O.EXT.KPQR.SC.Y.0221.211218T0000Z-211218T0600Z/
/O.UPG.KPQR.GL.A.0022.211218T1200Z-211219T0000Z/
/O.NEW.KPQR.GL.W.0047.211218T0600Z-211218T1800Z/
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
238 PM PST Fri Dec 17 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM PST THIS
EVENING...
...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST
SATURDAY...

* WHAT...For the Small Craft Advisory, south winds 20 to 25 kt
  with gusts up to 30 kt and seas 5 to 7 ft at 11 seconds 
  expected. For the Gale Warning, south winds 25 to 30 kt with 
  gusts up to 40 kt and seas 7 to 10 ft at 14 seconds expected.

* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 
  10 to 60 NM.

* WHEN... Small Craft Advisory, until 10 PM PST this evening. Gale
  Warning, from 10 PM this evening to 10 AM PST Saturday. 

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ250-181200-
/O.EXT.KPQR.SC.Y.0221.211218T0000Z-211218T0900Z/
/O.UPG.KPQR.GL.A.0022.211218T1200Z-211219T0000Z/
/O.NEW.KPQR.GL.W.0047.211218T0900Z-211218T2100Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
238 PM PST Fri Dec 17 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 AM PST SATURDAY...
...GALE WARNING IN EFFECT FROM 1 AM TO 1 PM PST SATURDAY...

* WHAT...For the Small Craft Advisory, south winds 15 to 25 kt
  with gusts up to 30 kt and seas 6 to 9 ft at 12 seconds 
  expected. For the Gale Warning, south winds 25 to 30 kt with 
  gusts up to 40 kt and seas 7 to 10 ft at 14 seconds expected. 

* WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head 
  OR out 10 NM.

* WHEN...Small Craft Advisory, until 1 AM PST Saturday. Gale 
  Warning, from 1 AM to 1 PM PST Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ275-181200-
/O.EXT.KPQR.SC.Y.0221.211218T0300Z-211218T1500Z/
/O.EXT.KPQR.GL.A.0022.211218T1500Z-211219T0000Z/
Waters from Cascade Head to Florence OR from 10 to 60 NM-
238 PM PST Fri Dec 17 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 7 PM THIS EVENING TO
7 AM PST SATURDAY...
...GALE WATCH NOW IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY AFTERNOON...

* WHAT...For the Small Craft Advisory, south winds 20 to 25 kt
  with gusts up to 30 kt and seas 6 to 9 ft at 12 seconds 
  expected. For the Gale Watch, southwest winds 20 to 30 kt with 
  gusts up to 35 kt and seas 6 to 9 ft at 11 seconds possible.

* WHERE...Waters from Cascade Head to Florence OR from 10 to 60 
  NM.

* WHEN...Small Craft Advisory, from 7 PM this evening to 7 AM 
  PST Saturday. Gale Watch, from Saturday morning through 
  Saturday afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

PZZ255-181200-
/O.EXT.KPQR.SC.Y.0221.211218T0600Z-211218T1500Z/
/O.EXT.KPQR.GL.A.0022.211218T1500Z-211219T0000Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
238 PM PST Fri Dec 17 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 10 PM THIS EVENING TO
7 AM PST SATURDAY...
...GALE WATCH NOW IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY AFTERNOON...

* WHAT...For the Small Craft Advisory, south winds 15 to 25 kt 
  with gusts up to 30 kt and seas 5 to 8 ft at 12 seconds 
  expected. For the Gale Watch, south winds 25 to 30 kt with 
  gusts up to 35 kt and seas 6 to 9 ft at 13 seconds possible.

* WHERE...Coastal waters from Cascade Head to Florence OR out 10 
  NM.

* WHEN...Small Craft Advisory, from 10 PM this evening to 7 AM 
  PST Saturday. Gale Watch, from Saturday morning through 
  Saturday afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland
4 follow-up statements
138 
WHUS76 KPQR 180446
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
846 PM PST Fri Dec 17 2021

PZZ270-181800-
/O.CAN.KPQR.SC.Y.0221.000000T0000Z-211218T0600Z/
/O.EXT.KPQR.GL.W.0047.211218T0500Z-211219T0000Z/
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
846 PM PST Fri Dec 17 2021

...GALE WARNING NOW IN EFFECT UNTIL 4 PM PST SATURDAY...

* WHAT...Southwest winds 20 to 30 kt with gusts up to 40 kt and 
  seas 8 to 13 ft at 13 seconds expected.

* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 
  10 to 60 NM.

* WHEN...Until 4 PM PST Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ250-181800-
/O.CAN.KPQR.SC.Y.0221.000000T0000Z-211218T0900Z/
/O.EXT.KPQR.GL.W.0047.211218T0500Z-211219T0000Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
846 PM PST Fri Dec 17 2021

...GALE WARNING NOW IN EFFECT UNTIL 4 PM PST SATURDAY...

* WHAT...South winds 25 to 35 kt with gusts up to 45 kt and seas 
  7 to 12 ft at 13 seconds expected.

* WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head 
  OR out 10 NM.

* WHEN...Until 4 PM PST Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ275-181800-
/O.CON.KPQR.SC.Y.0221.000000T0000Z-211218T1500Z/
/O.UPG.KPQR.GL.A.0022.211218T1500Z-211219T0000Z/
/O.EXB.KPQR.GL.W.0047.211218T1500Z-211219T0300Z/
Waters from Cascade Head to Florence OR from 10 to 60 NM-
846 PM PST Fri Dec 17 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST
SATURDAY...
...GALE WARNING IN EFFECT FROM 7 AM TO 7 PM PST SATURDAY...

* WHAT...For the Gale Warning, southwest winds 20 to 30 kt with
  gusts up to 35 kt and seas 9 to 11 ft at 13 seconds expected.
  For the Small Craft Advisory, south winds around 15 to 20 kt
  with gusts up to 30 kt and seas 7 to 10 ft at 13 seconds.

* WHERE...Waters from Cascade Head to Florence OR from 10 to 60 
  NM.

* WHEN...Gale Warning, from 7 AM to 7 PM PST Saturday. Small 
  Craft Advisory, until 7 AM PST Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ255-181800-
/O.EXT.KPQR.SC.Y.0221.211218T0500Z-211218T1500Z/
/O.UPG.KPQR.GL.A.0022.211218T1500Z-211219T0000Z/
/O.EXB.KPQR.GL.W.0047.211218T1500Z-211219T0300Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
846 PM PST Fri Dec 17 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 AM PST SATURDAY...
...GALE WARNING IN EFFECT FROM 7 AM TO 7 PM PST SATURDAY...

* WHAT...For the Gale Warning, southwest winds 20 to 30 kt with
  gusts up to 40 kt and seas 7 to 11 ft at 13 seconds expected.
  For the Small Craft Advisory, south winds 15 to 20 kt with gusts
  up to 30 kt and seas 6 to 9 ft at 13 seconds expected.

* WHERE...Coastal waters from Cascade Head to Florence OR out 10 
  NM.

* WHEN...Gale Warning, from 7 AM to 7 PM PST Saturday. Small 
  Craft Advisory, until 7 AM PST Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland
986 
WHUS76 KPQR 181011
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
211 AM PST Sat Dec 18 2021

PZZ275-190000-
/O.CON.KPQR.SC.Y.0221.000000T0000Z-211218T1500Z/
/O.CON.KPQR.GL.W.0047.211218T1500Z-211219T0300Z/
Waters from Cascade Head to Florence OR from 10 to 60 NM-
211 AM PST Sat Dec 18 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST THIS
MORNING...
...GALE WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 7 PM
PST THIS EVENING...

* WHAT...For the Gale Warning, southwest winds 20 to 30 kt with
  gusts up to 35 kt and seas 7 to 11 ft at 13 seconds expected.
  For the Small Craft Advisory, south winds 15 to 20 kt with gusts
  up to 25 kt and seas 7 to 9 ft at 12 seconds.

* WHERE...Waters from Cascade Head to Florence OR from 10 to 60 
  NM.

* WHEN...Gale Warning, from 7 AM this morning to 7 PM PST this 
  evening. Small Craft Advisory, until 7 AM PST this morning.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ255-190000-
/O.CON.KPQR.SC.Y.0221.000000T0000Z-211218T1500Z/
/O.CON.KPQR.GL.W.0047.211218T1500Z-211219T0300Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
211 AM PST Sat Dec 18 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST THIS
MORNING...
...GALE WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 7 PM
PST THIS EVENING...

* WHAT...For the Gale Warning, southwest winds 20 to 30 kt with 
  gusts up to 35 kt and seas 6 to 11 ft at 13 seconds expected. 
  For the Small Craft Advisory, south winds 20 to 25 kt with 
  gusts up to 30 kt and seas 6 to 8 ft at 14 seconds.

* WHERE...Coastal waters from Cascade Head to Florence OR out 10 
  NM.

* WHEN...Gale Warning, from 7 AM this morning to 7 PM PST this 
  evening. Small Craft Advisory, until 7 AM PST this morning.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ250-270-190000-
/O.CON.KPQR.GL.W.0047.000000T0000Z-211219T0000Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
211 AM PST Sat Dec 18 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

* WHAT...Southwest winds 20 to 30 kt with gusts up to 40 kt and 
  seas 7 to 12 ft at 14 seconds.

* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 
  10 to 60 NM and Coastal waters from Cape Shoalwater WA to 
  Cascade Head OR out 10 NM.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ210-190000-
/O.NEW.KPQR.SC.Y.0222.211218T2100Z-211219T0200Z/
Columbia River Bar-
211 AM PST Sat Dec 18 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
6 PM PST THIS EVENING...

* WHAT...Rough bar conditions expected.

  - GENERAL SEAS...Seas 3 to 5 ft building to near 7 ft by this
    afternoon.

  - FIRST EBB...Around 400 AM Saturday. Seas to 7 ft. 

  - SECOND EBB...Strong ebb around 415 PM Saturday. Seas to 10 ft
    with breakers possible. 

* WHERE...In the Main Channel of the Columbia River Bar.

* WHEN...From 1 PM this afternoon to 6 PM PST this evening.

* IMPACTS...Conditions will be hazardous to small craft especially
  when navigating in or near harbor entrances.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small craft should use extreme caution when navigating in or near
harbor entrances.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland
929 
WHUS76 KPQR 181632
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
832 AM PST Sat Dec 18 2021

PZZ250-270-190000-
/O.CON.KPQR.GL.W.0047.000000T0000Z-211219T0000Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
832 AM PST Sat Dec 18 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

* WHAT...West winds 20 to 30 kt with gusts up to 40 kt and seas 
  7 to 12 ft at 13 seconds.

* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 
  10 to 60 NM and Coastal waters from Cape Shoalwater WA to 
  Cascade Head OR out 10 NM.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ255-275-190300-
/O.CON.KPQR.GL.W.0047.000000T0000Z-211219T0300Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cascade Head to Florence OR from 10 to 60 NM-
832 AM PST Sat Dec 18 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...Southwest winds 20 to 30 kt with gusts up to 35 kt and 
  seas 7 to 11 ft at 12 seconds.

* WHERE...Waters from Cascade Head to Florence OR from 10 to 60 
  NM and Coastal waters from Cascade Head to Florence OR out 10 
  NM.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ210-190200-
/O.EXT.KPQR.SC.Y.0222.211218T1632Z-211219T0200Z/
Columbia River Bar-
832 AM PST Sat Dec 18 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM PST THIS
EVENING...

* WHAT...Rough bar conditions expected.

  - GENERAL SEAS...Seas 8 to 10 ft through this evening, then
    subsiding to 5 to 7 ft through Sunday morning, then 
    rebuilding back towards 7 to 9 ft Sunday afternoon.

  - FIRST EBB... Strong ebb around 415 PM Saturday. Seas to 11 ft
    with breakers possible. 

* WHERE...In the Main Channel of the Columbia River Bar.

* WHEN...Until 6 PM PST this evening.

* IMPACTS...Conditions will be hazardous to small craft 
  especially when navigating in or near harbor entrances.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small craft should use extreme caution when navigating in or near
harbor entrances.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland
056 
WHUS76 KPQR 182209
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
209 PM PST Sat Dec 18 2021

PZZ250-270-190400-
/O.CAN.KPQR.GL.W.0047.000000T0000Z-211219T0000Z/
/O.EXB.KPQR.SC.Y.0222.000000T0000Z-211219T0400Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
209 PM PST Sat Dec 18 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM PST THIS EVENING...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 8 to 12 ft at 10 seconds.

* WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head 
  OR out 10 NM and Waters from Cape Shoalwater WA to Cascade 
  Head OR from 10 to 60 NM.

* WHEN...Until 8 PM PST this evening.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ255-275-190000-
/O.EXT.KPQR.GL.W.0047.000000T0000Z-211219T0000Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cascade Head to Florence OR from 10 to 60 NM-
209 PM PST Sat Dec 18 2021

...GALE WARNING NOW IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

* WHAT...Southwest winds 25 to 35 kt with gusts up to 40 kt and 
  seas 10 to 14 ft at 11 seconds.

* WHERE...Waters from Cascade Head to Florence OR from 10 to 60 
  NM and Coastal waters from Cascade Head to Florence OR out 10 
  NM.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ210-190200-
/O.CON.KPQR.SC.Y.0222.000000T0000Z-211219T0200Z/
Columbia River Bar-
209 PM PST Sat Dec 18 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS
EVENING...

* WHAT...Rough bar conditions expected.

  - GENERAL SEAS...Seas 8 to 10 ft through this evening, subsiding 
    to 5 to 7 ft through Sunday morning, then rebuilding to 7 to 9
    ft Sunday afternoon. 

  - FIRST EBB... Strong ebb around 415 PM Saturday. Seas to 11 ft
    with breakers possible. 

* WHERE...In the Main Channel of the Columbia River Bar.

* WHEN...Until 6 PM PST this evening.

* IMPACTS...Conditions will be hazardous to small craft 
  especially when navigating in or near harbor entrances.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small craft should use extreme caution when navigating in or near
harbor entrances.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this gale warning went out at Dec 17, 10:00 AM PST, 4 hours 38 minutes earlier.

Area forecast discussion, Dec 17, 10:00 AM PST, 4 hours 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Portland OR
1000 AM PST Fri Dec 17 2021

Updated Short term and Aviation discussion.

.SYNOPSIS...Besides a few light showers drifting north, as well as
some areas of dense Valley fog this morning, today will be a benign
mostly cloudy day. A frontal system will move in late tonight in the
north, spreading south Saturday and Sunday. This will bring breezy
southerly winds Saturday, then lowland rain and Cascade snow,
accumulating especially in the Washington Cascades. Unsettled
weather will continue into next week as a system remains offshore,
ending with the potential for a wet and colder holiday weekend.

&&

.UPDATE...Temperatures fell below freezing in parts of northern
Clark County, which led to some icy roads. Expect temps there to
gradually rise with fog persisting through the morning. Fog elsewhere
is beginning to lift, especially across the southern Willamette
Valley. Patchy dense fog will likely hold on a few more hours across
parts of the northern Valley, but should be isolated enough to allow
the Dense Fog Advisory to expire. An area of isolated light showers
across the central Willamette Valley will gradually lift northward
through the day, therefore have increased POPs across northwest
Oregon and southwest Washington through this afternoon. 12Z model
runs show the warm front pushing inland and sliding east across this
same general area later this evening and overnight. Increased POPs
for tonight, especially across southwest Washington, as well as the
northern Oregon coast. The previous discussion follows. /DH

&&

.SHORT TERM...TODAY THROUGH SUNDAY..An upper ridge is building into
the Pacific Northwest coast today to bring benign weather and
increasing clouds later. A little remaining moisture in the westerly
flow continues to take advantage of the favored orographics to
produce weak showers into the Cascades early this morning. Less than
a half inch of additional accumulation is expected before they will
diminish by noon. The clearing that occurred last night along with
light winds allowed for areas of fog to form, with a lot of the usual
foggy spots in Washington County and near the Columbia River to get
low visibility. Will issue a dense fog advisory for this, with
guidance pointing to around 10 AM for it to lift and break up.	The
only problem I see with this is the expected high clouds currently
offshore will be moving in, and could delay the breakup and
improvement in visibility. This higher cloud cover will continue to
stream over the area today to moderate the temperatures down in the
mid 40s in the Willamette Valley. An upper trough will then begin
near the coast tonight, spreading its warm front that has some weak
tropical connection into the Pacific Northwest coast late tonight.
This rain, as the strong warm advection will raise snow levels into
the 6000-7000 foot range will spread south on Saturday. The one
exception is the Washington Cascades where the colder air residing in
the Columbia Basin likely will still have an impact. Models have
slightly backed off on the speed of this rain, so have slowed its
progress south. The moisture fetch from this system will push
precipitable water values into the 0.8-0.9 inch value, comparable to
the 90th percentile range for this time of year. With synoptic lift
only weak to moderate with this system, it makes sense why the GEFS
and EPS is showing IVT magnitudes in the high Weak category. Not
expecting too much in the way of flooding concerns for the area
rivers. However, with such warm advection, and rain on the recent
snowfall...will keep an eye on river levels. Another impact from this
Saturday system will be an increase in winds during the morning and
afternoon as the surface gradient turns southerly. At this time, no
highlights will be needed, though the coastal communities will likely
see some gusts in the 30 to 45 mph range, and the Willamette Valley
will see gusts in the 20 to 30 mph range.

Saturday late afternoon into the evening, the cold frontal part of
the system is expected to push down, causing snow levels to fall down
into the 2000-3000 foot level in WA and over the northern Coast Range
of OR. Snowfall rates look to make a jump, especially over the WA
Cascades, with 1/2 - 1 inch per hour rates possible.  Will issue a
Winter Storm Watch for areas above 3000 feet for Saturday evening and
overnight. It will at least be Advisory criteria, if not Warning,
with 6-12 inches expected in that 12 hours.

A strong cold low will drop out of the Bering Sea Saturday and into
the left over trough out in the Eastern Pacific, digging it deeper
for Sunday and increasing the southerly flow ahead of it pushing into
the Pacific Northwest.	This will once again bring warm advection in
to push snow levels back up Sunday to lessen any  further heavy
snowfall. Rain will likely continue, though the main focus should
begin south of the forecast area during the day, then push back up
Sunday evening.   /Kriederman

&&

.LONG TERM...MONDAY THROUGH THURSDAY...A lobe of energy will then
once again spin off the cutoff low over the eastern Pacific to push
yet another round of rain into the forecast area Monday into Tuesday.
Snow levels will continue to be around 3500 ft at this time keeping
most of the accumulating snow in the Cascades. Overnight lows will
trend into the mid 30s as low pressure offshore keeps an
east wind across the area into Tuesday night. Models begin to
diverge Wednesday with the EC strengthening the offshore low
keeping east, southeast winds across the area while the GEM/GFS
show that low dissipating and a cold front dropping across the
Pacific NW putting the area under onshore flow. However, further into
the week and holiday weekend, its surprising how much in agreement
the models are, both deterministic and ensembles, of bringing down a
much colder system from the Yukon and into the Pacific Northwest for
chance of a wet and colder than average holiday weekend.
-BMuhlestein/Kriederman

&&

.AVIATION...18Z TAFs: LIFR fog continues to linger in areas
within the Willamette Valley, but slow signs of improvement have
been noted in the observations. Expect this fog to dissipate
across the majority of the area by 20Z Friday. After the fog
dissipates, expect widespread VFR conditions through the daytime
hours.

Around 00Z Saturday along the coast and 03Z Saturday inland, the
initial stages of a cold front will start to impact the area.
Expect southerly winds to increase, widespread MVFR/IFR
conditions and precipitation. Forecast soundings show elevations
around 2500 to 3500 ft will see gusts upwards of 40 kt for
northern TAF locations. Therefore, have added LLWS to the KAST,
KPDX and KTTD.

For detailed regional Pac NW aviation weather information, go
online to: https://weather.gov/zse

KPDX AND APPROACHES...LIFR fog continues to linger at the
terminal. Fog is expected to dissipate by 20Z Friday.
Afterwards, predominately VFR is expected through the remainder
of the day. Around 03Z Saturday, gusty winds, MVFR conditions
and precipitation return as a cold front moves into the region.
Gusty winds between 2500 and 3500 are expected, have added LLWS
to KPDX TAF. /42

&&

.MARINE...More settled conditions are expected today as a weak
ridge sits over the waters. Winds and seas have both subsided
below small craft advisory levels so have allowed the advisory to
expire. The next active period is only a few hours away as a cold
front is expected to push over the waters late this morning. The
low pressure system in which the front stems from is staying well
to the north of the area over B.C. so the main body of the
impacts look to hit north of the waters. However, even though it
may appear the region is out of the woods, winds and seas are
expected to build over the next 24 hours.

Winds will begin to transition to the south late this morning
and are expected to increase along with the directional shift.
Expecting winds of 15-20 kt with gusts to 25 kt to quickly become
20 to 25 kt with gusts up to 30 kt. The main body of the front,
and thus the windiest conditions, are not expected until early
Saturday morning. There is a chance that gusts could reach gale
force speeds but there is much to be desired in regards to
confidence levels. If winds build high enough, it appears they
will be marginal. However, if the low drops down a little further
south or intensifies then there is a higher chance to see those
gale force winds.

With higher winds comes higher wind waves. The background swell
remains from the west at around 7-9 ft but the added southerly
wind wave will cause the combined choppy seas to reach 12-15 ft
at around 12 seconds. In the post frontal environment on Sunday,
looking to see both seas and winds ease.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Dense Fog Advisory until 10 AM PST this morning for Greater
     Portland Metro Area-Lower Columbia.

WA...Dense Fog Advisory until 10 AM PST this morning for Greater
     Vancouver Area-I-5 Corridor in Cowlitz County-South
     Washington Cascade Foothills.

     Winter Storm Watch from Saturday afternoon through late
     Saturday night for South Washington Cascades.

PZ...Gale Watch from late tonight through Saturday afternoon for
     coastal waters from Cape Shoalwater WA to Florence OR out
     60 nm.

     Small Craft Advisory from 4 PM this afternoon to 4 AM PST
     Saturday for Waters from Cape Shoalwater WA to Cascade
     Head OR from 10 to 60 nm.

     Small Craft Advisory from 10 PM this evening to 4 AM PST
     Saturday for Coastal waters from Cape Shoalwater WA to
     Cascade Head OR out 10 nm-Waters from Cascade Head to
     Florence OR from 10 to 60 nm.

     Small Craft Advisory from 1 PM this afternoon to 6 PM PST this
     evening for Columbia River Bar.

     Small Craft Advisory from 1 AM to 4 AM PST Saturday for Coastal
     waters from Cascade Head to Florence OR out 10 nm.

&&

www.weather.gov/portland

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 3:54 AM PSTDense Fog AdvisoryPQR6 hr
Dec 17, 2:29 PM PSTWinter Storm WatchPQR13 hr
Dec 17, 3:53 AM PSTWinter Storm WatchPQR24 hr

Nearby

Gale Warnings in Oregon, 2021Every gale warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.